Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Dehydration,high creatinine ratio - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: General Health
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1721 Questions
User :   My 85-year-old mother is a nursing home resident having just been released from the hospital a couple of days ago. She has been very weak and lethargic today. She had blood work done this morning. It showed a BUN reading of 23 and Creatinine level of 0.6. I understand that these numbers are in the normal ranges. However, her BUN/Creatinine ratio number was 38. Should we be concerned about the high ratio number? At what point might it possibly be an indication or dehydration?
Doctor :   hi
User :   hi
Doctor :   let me read ur query
Doctor :   may i know what are her medical conditions she has been diagnosed with ?
User :   Her admitting diagnoses were: User :   1. UTI/hypotension/early sepsis; 2. Coumadin toxicity; 3. Elevated digoxin level; 4. Hypokalemia
User :   She is also diabetic and has afib.
Doctor :   ok
Doctor :   based on this history it seems that she is definitely dehydrated
Doctor :   also since the BUN/Creatinine ratio is elevated , she needs to be given enough nutrion and fluids if possible orally
User :   We asked the nursing home nurse to consult with the nurse practitioner that serves the nursing home about the numbers, and she said because the BUN and Creatinine levels wre each normal that she was not dehydrated. Suggestions on what we should do?
User :   The nurse practitioner calls the shots about hospital admission.
Doctor :   You can relax and give her enough fluids orally
Doctor :   Also you can contact the treating physician too
User :   Do you mean the physician she had at the hospital or the physician with whom the nurse practitioner works?
Doctor :   the doctor at the hospital
Doctor :   But there is no need to panic
Doctor :   You can make her get accustomed at home
Doctor :   If you know her sodium and potassium levels, as of now, please let me know
User :   Her sodium was 143 and her potassium was 4.2
Doctor :   ok
Doctor :   her levels seem to be normal
Doctor :   And its just could be that she is taking time to get adjusted to her new surroundings
User :   By the way, in case it matters, her glucose was 58 but it has been well over 100. Also, at one point today her bp was 73/46/ This evening it was 100/76
Doctor :   have u checked her sugars recently
Doctor :   low sugars can cause a person to be jittery
Doctor :   and seem anxious
User :   Don't know what it was this evening, but it must have been somewhat high because they gave her some insulin at around dinner time.
Doctor :   ok
Doctor :   in that case its fine
User :   The weakness and fatigue seem to be her most noticeable symptoms to me
Doctor :   At a age of 85, with the above medical conditions , its is common for elderly to have lethargy and fatigue
Doctor :   But has that affected her daily activities and functioning ?
User :   As you suggested, we will focus on oral hydration. What indications should we be alert for which might suggest that her dehydration is becoming worse?
User :   Her weakness and fatigue was significantly worse than normal today.
Doctor :   sunken eyeballs, dry tongue, are some findings that u need to look for
Doctor :   also fall in Blood pressure, increased pulse rate, and drowsiness, lack of responsivity to verbal stimulus are the critical signs, which indicate she needs medical attention
Doctor :   May i know how long she had been in the nursing home ?
User :   Since June 2010.
Doctor :   so its been 6 + months
Doctor :   was she coping well there ?
User :   Fairly well. Although since June she has had 6 hospitalizations totaling about 75 days.
User :   Most recently she had not been in the hospital for 3.5 months.
Doctor :   change of place can cause infections like UTIs and lungs which may not seem physically but can present with dehydration
User :   By the way, she has 4 more days of Levaquin to treat her UTI, so hopefully that should be under control.
Doctor :   Oh she is being treated for a UTI ?
Doctor :   In that case, her signs are definitely due to the infection
Doctor :   u need to continue levaquin for the full course
Doctor :   and this will control her symptoms as well
User :   Yes. The doctor ordered it for a total of 10 days. It was given by IV in the hospital and is being given orally now.
Doctor :   ok
Doctor :   that is fine
User :   we will focus on oral hydration and watch for any additional signs of dehydration. Thanks for your help.
Doctor :   You are welcome
Doctor :   she will be well once the treatment is completed
User :   Thanks. Have a great evening.
Doctor :   you too
Doctor :   take care
Doctor :   bye for now
User :   Bye
Doctor :   please leave ur feedback as u log out
Doctor :   bye
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor